Printer Friendly

Q&A; LEARNING REASON FOR POST-NASAL DRIP FIRST STEP TO CURE.

I have post-nasal drainage every morning. What causes this? Is there anything you'd recommend that can help?

Post-nasal drainage or drip (PND) is the ``drip, drip, drip'' of mucus downward from the back of your nose. You see, when your nasal tissues are swollen, (i.e. your nose is ``stuffed''), the tissues tend to ``weep'' and produce excess amounts of mucus. For you to notice it, there's probably quite a bit of extra dripping going on - or the mucus thickened up if there's a sinus infection.

Why do we need mucus?

It lubricates and cleanses the nasal tissues; moisturizes the air we breathe; and traps and clears inhaled dust, pollen and smoke.

If there's something that sets off the mucus ``cascade,'' there's a PND. Things such as colds and flu, allergies, cold mornings, bright lights, hormonal changes in a woman's cycle, pregnancy, birth-control pills, sinus infections, nonallergic ``hyper-irritable'' nose and a deviated septum all can worsen a PND.

What can we do?

The first thing to do before reaching for a pill or spray is to figure out why you have the PND. Look at the above list of possible causes and see if something like allergies or an infection could be causing it. Don't just treat the symptoms of PND; try to deal with the underlying cause, if possible. If we've determined that an allergy pill or antibiotic would be helpful, it's very important to make sure that you're not pregnant. Some medications just aren't safe during pregnancy; women that are/might be pregnant should always discuss this with their doctors.

Next, we need to treat the drip and pressure sensation you'll probably have in the sinuses and ears. I generally avoid decongestant pills and over-the-counter nasal sprays. My feeling is this: Why take a pill which is digested, absorbed into the bloodstream and allowed to exert its effects on your entire body for the sake of your nose? Decongestant pills can cause insomnia, nervousness and elevation of blood pressure. I prefer using nasal steroid sprays, which are extremely safe and act only in the nasal passages. Over-the-counter nasal sprays constrict the blood vessels in your nose, which provides an immediate passage for air. The problem with them is that this action is not especially healthy to nasal tissues and can frequently cause a ``rebound'' effect: You're stuffed up just as before - or even worse.
COPYRIGHT 1997 Daily News
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1997, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:L.A. LIFE
Publication:Daily News (Los Angeles, CA)
Date:Oct 27, 1997
Words:396
Previous Article:TAKE 5: BEWARE OF RELATIONSHIP `VAMPIRES'.
Next Article:TO YOUR HEALTH : TIPS.


Related Articles
Acute effects of antileukotrienes on sinonasal polyposis and sinusitis.
Loratadine/pseudoephedrine for nasal symptoms in seasonal allergic rhinitis: A double-blind, placebo-controlled study.
Sinusitis.
Endoscopic physiologic approach to allergy-associated chronic rhinosinusitis: A preliminary study.
TRACK AND FIELD BEAT: POLY POLITICS.
Giant antrochoanal polyp: MRI findings.
An alternative to a postnasal pack for the arrest of perioperative hemorrhage following curettage adenoidectomy.
Facial sarcoidosis presenting as atypical facial pain.
Medication use and chronic rhinosinusitis-related fatigue.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters